Good news: Got the results from the latest CT scan: The metastasis on my liver is so reduced that the radiologist had to mark the spots so the doc wouldn't miss them. This is a remarkable improvement, one that made Dr T grin from ear to ear: The Arimedex is working!
During the exam ("And how are you feeling?") I brought up my continuing weight gain (50 lbs as of last week's visit).
Well, Dr T said, weight gain might be considered another positive sign that the Arimedex is working. Metastasis to the liver is associated with loss of appetite and unpleasant changes in taste, and once that hindrance to eating vast quantities of food is removed, I could return to stuffing myself like the pig I am. (Okay, he did not put it exactly that way....) I told him that he had best not say that while near my lower extremities as I might not be able to control my impulse to kick him in the nuts. (Okay, I did not put it exactly that way... but close.)
I am met with total bewilderment. (He never looks more like Charlie Brown then in those rare moments of befuddlement.) What could I possibly mean? I take a deep breath and launch into the breach: I feel dismissed, discounted, and yes, a bit shamed, insulted and indignant when he continues to deny that Arimedex has a causal relationship to my weight gain.
He takes the opportunity to recite the same statistics (for the third time, now) purporting to prove that the percentage of women who gain weight on Arimedex is no different than the percentage who gain weight on a placebo. And while he has no doubt that "you can find information on the internet that associates Arimedex with weight gain," he has not seen it in his own practice.
To which I say, "Perhaps you have not seen it in your own practice because you do not think it exists. With all due respect, I may not be the first of your patients to report weight gain. If you don't acknowledge it in my case, you may have dismissed it in others as well."
"Oh, weight gain is definitely associated with Arimedex," he says now, "Just not at a greater percentage than weight gain without Arimedex..."
"There are a lot of factors that contribute to weight gain as we age..."
"Granted. But. I have 50+ years of experience living in this body at a variety of weights, and in a variety of relationships with food and exercise. You are the expert in this room on cancer, but I have to consider myself the expert on my own body.
"Most recently: I was post-menapausal (prematurely, due to chemotherapy) for a number of years before I started a serious yoga practice, working one-on-one with a teacher, one to three times a week, two hours a pop. I attribute my slow and consistent weight loss over the last 3 1/2 years (in spite of the challenges of my aging body) to yoga and the mindfulness, self-knowledge, and self-acceptance that came with it.
"The last 20 lbs or so came off precipitously-- in two or three months-- likely due to the progression of the cancer, the resulting surgery and my inability to eat. During that time I was almost completely sedentary, spending most of my time in bed, and physically unable to do my usual activities-- both in the yoga studio and outside of it.
"As I felt better and started eating and moving again, my weight sky-rocketed. The biggest difference between what I was doing previously-- while slowly losing weight-- and what I am doing now-- while quickly gaining weight? Arimedex.
"So, when you tell me that my weight gain has more to do with my "eating and activity level" than with Arimedex, I find it dismissive and somewhat insulting. It presumes that I am unaware of my behavior around eating and exercise, and that if I just did less of one and more of the other, I would not be in this predicament. That is a common assumption for doctors to make about overweight patients. But it is not always as simple as 'calories in, calories out', and when you reduce it to that, you are discounting me and my experience as the inhabitant of this body."
"Well, I don't think I really said any of that. I certainly don't mean to dismiss or discount you. But let's not go backwards. Clearly, in your case, weight gain with Arimedex IS an issue. So now question is: What can we do to help you?"
"Wow. Well, I am not sure. It is helpful simply to not have the question taken off the table, I'll tell you that. To be able to engage in a discussion about it, that is helpful. What would you suggest?"
"We can refer you to a diet and exercise program...."
(Note to self: Do NOT kick the nice doctor.)
"I understand your reluctance to take me off Arimedex. I am also wary of getting off something that is having such positive results. And if I have to choose between cancer and fat, believe me, I choose fat. But do I have to choose? Let me ask you this: My understanding is that you do not usually switch hormone medication until it fails (ie, the cancer progresses), and that once you get off one medication, you don't return to it. Is that true?"
"Not entirely. It is unusual to switch from a hormone medication that is working, but it has been done. And it is unusual to return to a medication once it has failed, but that has been done as well-- and sometimes with good results. There is no real data on either scenario. And no data on how effective it is to return to a medication that was working once you've switched to a different one. There are no studies in these areas."
"And is there a different hormone medication you might consider for me?"
The short answer is yes. It is a in a different family of medications then the aromatase inhibitors that Arimedex belongs to. It starts with an F. (I will call to get more info, I didn't want to press him to spell it out for me, nor did I have a pen and paper handy to write it down.) It is a once a month injection.
I ask about side effects. He tells me it does not have any. Whatever. I don't question him further. Once I get the name straight, I'll put in my due diligence on the rickety roller-coaster of the internet, and see what others-- including those notoriously unreliable sources known as patients -- have to say about this drug.
I leave the room shaken and holding back emotion that I do not even really understand. I feel so vulnerable. It is hard to stick up for yourself in the face of a disbelieving authority. I don't feel proud of myself, which it only now occurs to me I might rightly feel. I'd like to hide under a rock. I go to the bathroom, have myself a little cry, wash my face, put on my shades and head out to the infusion room. They poked me three times earlier this morning to get a line in my vein, and it is time to fill up on Zometa to help fight metastasis in my bones.
Just another day as a person with cancer.